Document Detail


A child with gemcitabine-induced severe radiation recall myositis resulting in a compartment syndrome.
MedLine Citation:
PMID:  23274380     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Chemotherapeutic induction of radiation recall (RR) is a rare event in which a chemotherapeutic agent given days to years after radiation therapy causes an inflammation reaction of the tissues within the irradiated area-"recalling" increased radiation effects to that area. In this unique case, a 14-year-old girl with a synovial sarcoma of the forearm was treated with neoadjuvant chemotherapy and radiation therapy. Gemcitabine was administered in an adjuvant setting inducing a RR reaction. The severity of the inflammation resulted in a forearm myositis secondarily causing a compartment syndrome that was treated with several prolonged courses of corticosteroids. The symptoms of RR and compartment syndrome have resolved 1 year postonset, although magnetic resonance imaging continues to show myositis and soft-tissue edema. This case highlights the need to maintain a heightened awareness to recognizing the signs and symptoms of RR and the potential severity of RR in pediatric cancer patients in conjunction with chemotherapeutic agents used more frequently in adults.
Authors:
Mark A Eckardt; Adrienne Bean; Michael T Selch; Noah Federman
Publication Detail:
Type:  Case Reports; Journal Article; Research Support, Non-U.S. Gov't    
Journal Detail:
Title:  Journal of pediatric hematology/oncology     Volume:  35     ISSN:  1536-3678     ISO Abbreviation:  J. Pediatr. Hematol. Oncol.     Publication Date:  2013 Mar 
Date Detail:
Created Date:  2013-02-15     Completed Date:  2013-04-11     Revised Date:  2013-06-03    
Medline Journal Info:
Nlm Unique ID:  9505928     Medline TA:  J Pediatr Hematol Oncol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  156-61     Citation Subset:  IM    
Affiliation:
Department of Medicine, David Geffen School of Medicine, UCLA, Los Angeles, CA, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Antimetabolites, Antineoplastic / adverse effects*
Combined Modality Therapy
Compartment Syndromes / etiology*
Deoxycytidine / adverse effects,  analogs & derivatives*
Female
Humans
Radiodermatitis / chemically induced,  complications*
Sarcoma, Synovial / therapy
Chemical
Reg. No./Substance:
0/Antimetabolites, Antineoplastic; 951-77-9/Deoxycytidine; B76N6SBZ8R/gemcitabine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Caregiver Survey Results Related to Handling of Oral Chemotherapy for Pediatric Patients With Acute ...
Next Document:  Ultrasound-guided Core Biopsy as the Primary Tool for Tissue Diagnosis in Pediatric Oncology.